We hear in the media of mistakes made in hospitals including errors in administering medication. A new study shows that a child is improperly medicated at home every eight minutes. The study published by the journal Pediatrics is based on data from the National Poison Database System between the years of 2002 and 2012. The statistics don’t reflect the real scope of the problem since not everyone reports an error to poison control or may even be aware they made a mistake.
In the 10-year time period, 696,937 children younger than 6 years old experienced out-of-hospital medication errors. The most common error was double-dosing, or inadvertently giving a child the same medicine twice. The data also suggests that errors are more likely to occur with younger children, in part because older children can tell someone they’ve already taken their dose. Other common mistakes are caused by confusion with units of measure or administering the wrong medicine. Over 93% of medication errors could be managed without going to a healthcare facility. Unfortunately, 25 children died from out-of-hospital medication errors, a majority of which related to analgesics (pain killers).
It is always important to take medicine as directed. In a previous blog post we discussed the Acetaminophen Awareness Coalition’s Know Your Dose Campaign. Commonly found in many over-the-counter pain relievers, fever reducers, sleep aids, cough/cold, and allergy medicines, overdosing on acetaminophen can cause liver damage.
Remember to always read and follow the labels of your medicines carefully, be aware of your medication’s ingredients, and be sure to consult your health care provider or pharmacist if you have any questions about medicine you or your family are taking or the reactions between different medications.